Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2004, 8:33 PM CDT for Cedar County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2004, 8:33 PM CDT (01:33 UTC)
- Expired
- May 17, 2004, 9:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Cedar County, IA
The radar
The Quad Cities radar (KDVN), 58 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 8:40 PM CDT | HAIL 1.75 | 4 S Mechanicsville, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1036 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
370 WUUS53 KDVN 180133 SVRDVN IAC031-180215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 833 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CEDAR COUNTY IN EAST CENTRAL IOWA * UNTIL 915 PM CDT * AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF MECHANICSVILLE...OR ABOUT 14 MILES NORTHWEST OF TIPTON...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STANWOOD BY 845 PM CDT CLARENCE BY 850 PM CDT LOWDEN BY 900 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4193 9137 4183 9137 4176 9091 4193 9090 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:40 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 17, 3:40 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 PM CDT MON MAY 17 2004 .SYNOPSIS... THE SURFACE FRONT HAS NOW SHIFTED SOUTHEAST OF THE CWA THIS AFTERNOON...AND STRETCHES FROM NORTHERN INDIANA...TO EAST CENTRAL KANSAS. IT CONTINUES TO BE THE FOCUS FOR STRONG CONVECTION. THE COMBINATION OF A MID LEVEL SPEED MAX AND DECAYING MCV FROM LAST NIGHTS STORMS OVER SOUTHEAST NEBRASKA HAS ALLOWED INTERMITTENT SHOWERS AND A FEW THUNDERSTORMS NORTH OF THE FRONT. WITH HIGH AMOUNTS OF MOISTURE IN PLACE...EVEN THESE WEAK STORMS HAVE RESULTED IN LOCALIZED HEAVY RAIN...PRIMARILY NEAR AND SOUTHEAST OF THE QUAD CITIES METRO AREA. TEMPERATURES ARE COOL UNDER PRECIP AND LAKE ENHANCED STRATUS...RANGING FROM THE MID 50S NORTHEAST TO LOW 70S SOUTH. .SHORT TERM...(TONIGHT) THE FRONT WILL STALL SOUTH OF THE AREA TONIGHT...AS ANOTHER WAVE EJECTS FROM THE ROCKIES AROUND 06Z. THIS WILL INCREASE WAA ACROSS THE PLAINS LATE TONIGHT...WITH THE BEST LIFT FOUND OVER KANSAS AND NORTHWEST MISSOURI. MODELS DO NOT SHOW MUCH QPF IN THIS AREA...THOUGH MOST OTHER SIGNS POINT TO SCATTERED CONVECTION BREAKING OUT LATE. WITH DECENT THETA-E ADVECTION TAKING PLACE OVER THE SOUTHWEST CWA LATE EVENING THROUGH MORNING...WILL CONTINUE CHANCE POPS SOUTH THE SOUTHWEST HALF TONIGHT. LACK OF A STRONG TRIGGER TONIGHT SHOULD KEEP ANY CONVECTION THAT DOES FORM SCATTERED AND NON SEVERE. NORTHEAST SECTIONS WILL CONTINUE TO ADVECT COOL AND SEASONALLY DRY AIR OFF LAKE MICHIGAN THIS EVENING...ALLOWING TEMPS TO DROP INTO THE UPPER 40S. FARTHER SOUTHWEST...TEMPS WILL BE IN THE 50S WITH COOL NORTHEAST WINDS BECOMING SOUTHEAST LATE. ...ERVIN... (WEDNESDAY THROUGH FRIDAY) MODELS CONTINUE TO AGREE IN THE DEPICTION OF THE OVERALL SYNOPTIC PATTERN THROUGH THE PERIOD. FRONT STALLED ACROSS NRN HALF OF MO PROGGED TO LIFT NORTH THROUGH THE CWA WEDNESDAY. S/W ENERGY MOVING THROUGH THE NRN STREAM...ACROSS SRN CANADA...DRIVES THE FRONT BACK SOUTH THURSDAY...STALLING NEAR THE IA/MO BORDER. FRONT IS FORCED BACK NORTH AGAIN FRIDAY AS TROF OVER AS SRN STREAM RIDGE MOVES E AND SWLY MID LEVEL FLOW SPREADS OVER THE REGION. THIS SCENARIO WILL KEEP THE THREAT OF THE TSRA OVER THE CWA THROUGH THE PERIOD. SPC HAS PLACED A MODERATE RISK OVER MOST OF THE CWA FOR WEDNESDAY/WEDNESDAY NIGHT. THERE WILL BE A RISK OF SEVERE STORMS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS AS THE WARM FRONT LIFTS THROUGH. THE META ALSO SUGGEST A WEAK S/W WILL BE MOVING THOUGH CWA ABOUT THE SAME TIME. BETTER THREAT THOUGH WILL BE LATE WEDNESDAY NIGHT WITH POTENTIAL MCS DEVELOPMENT AHEAD OF SURFACE LOW OVER KANSAS. AT THIS POINT IT LOOKS LIKE INITIATION SHOULD TAKE PLACE OVER NERN KS OR SERN NE JUST NORTH OF CAPPED AIRMASS OVER THE PLAINS. MID LEVEL THICKNESSES WOULD THEN FAVOR AN EASTWARD MOVEMENT ACROSS SRN IA/NRN MO. CAP WILL CONTINUE TO PLAY A ROLE IN DEFINING SRN EXTENT OF CONVECTION THROUGH THE END OF THE WEEK. AS A RESULT...HAVE LIMITED POPS TO SLIGHT CHANCE SOUTH OF THE BOUNDARY THURSDAY AND FRIDAY AND KEPT CHANCE POPS GOING ALONG AND NORTH OF THE BOUNDARY. ...DLF... LONG TERM...(SATURDAY THROUGH TUESDAY)... THE GFS HAS GONE OFF THE DEEP END ON THE 00Z RUN AND PHASES THE NRN AND SRN STREAMS INTO A DEEP TROF OVER THE WRN U.S. BY THE END OF THE WEEKEND THEN FORMS A 531 LOW OVER THE UPPER MS VALLEY BY EARLY WEDNESDAY. THIS IS MUCH DIFFERENT THAN THE SPLIT FLOW AND MID LEVEL RIDGING SHOWN OVER THE CENTRAL U.S. ON THE THE 17/00Z RUN. HAVE OPTED TO GO WITH THE ECMWF SOLUTION...HOLDING A TROF TO THE WEST AND RIDGE OVER THE CENTRAL U.S. ECMWF STILL SHOWS A BOUNDARY IN THE VICINITY SO POP WILL BE CONTINUED THROUGH MOST OF THE PERIOD WITH TEMPS AT OR JUST ABOVE NORMAL. ...DLF... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, May 17, 5:45 AM CDT, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 545 AM CDT MON MAY 17 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 545 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A SLOW MOVING COLD FRONT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AS THIS FRONT INTERACTS WITH A MOIST UNSTABLE AIRMASS. THE MAIN THREAT WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 68 MPH. THESE ISOLATED SEVERE STORMS WILL BE MOST LIKELY NORTHWEST OF A LINE FROM WILLIAMSBURG IOWA TO FREEPORT ILLINOIS FROM MID TO LATE AFTERNOON. THE RISK AREA WILL THEN SHIFT TO SOUTHEAST OF THIS LINE FOR THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LARGE CLUSTER OF THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF HIGHWAY 34 THROUGH MID MORNING TUESDAY AS A COLD FRONT PUSHES SOUTH OF THE OUTLOOK AREA. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH. THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THIS SAME AREA TUESDAY NIGHT...THEN ACROSS THE ENTIRE OUTLOOK AREA WEDNESDAY INTO WEDNESDAY NIGHT AS THE FRONT LIFTS BACK NORTH. CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY NIGHT THROUGH SUNDAY AS THE FRONT MEANDERS ACROSS THE AREA. THE MAIN THREAT FROM THUNDERSTORMS THROUGH THIS PERIOD WILL BE REPEATED HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING. A SMALLER THREAT OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND WILL EXIST...ESPECIALLY IN THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. SHEETS
In the hours before
Local storm report, May 17, 6:53 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG HOLY CROSS 42.60N 91.00W
05/17/2004 DUBUQUE IA EMERGENCY MNGR
ROOF BLOWN OFF CHURCH.
0644 PM HAIL HOLY CROSS 42.60N 91.00W
05/17/2004 0.75 INCH DUBUQUE IA EMERGENCY MNGR
0632 PM HAIL 1 SE COLESBURG 42.63N 91.19W
05/17/2004 0.75 INCH DELAWARE IA PUBLIC
&&
14Local storm report, May 17, 6:58 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG GREELEY 42.59N 91.34W
05/17/2004 DELAWARE IA TRAINED SPOTTER
TIME ESTIMATED. TREES AND POWER LINES DOWN. GRAIN BIN
BLOWN OFF FOUNDATION.
&&
14Local storm report, May 17, 7:31 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 2 E KOSZTA 41.83N 92.16W
05/17/2004 0.75 INCH IOWA IA LAW ENFORCEMENT
0717 PM HAIL 1 N FAIRFAX 41.94N 91.78W
05/17/2004 0.75 INCH LINN IA EMERGENCY MNGR
&&
MCCLURELocal storm report, May 17, 7:55 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 1 N MARENGO 41.81N 92.07W
05/17/2004 0.75 INCH IOWA IA LAW ENFORCEMENT
40 TO 50 MPH WINDS
&&
MCCLURELocal storm report, May 17, 8:00 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 2 NE FAIRFAX 41.94N 91.75W
05/17/2004 0.75 INCH LINN IA EMERGENCY MNGR
0737 PM HEAVY RAIN BELLE PLAINE 41.90N 92.27W
05/17/2004 1.00 INCH BENTON IA EMERGENCY MNGR
FELL IN 15 MINUTES
0737 PM HAIL CEDAR RAPIDS 41.97N 91.67W
05/17/2004 1.00 INCH LINN IA EMERGENCY MNGR
0745 PM HAIL NORWAY 41.90N 91.92W
05/17/2004 0.25 INCH BENTON IA EMERGENCY MNGR
0744 PM HAIL CEDAR RAPIDS 41.97N 91.67W
05/17/2004 0.25 INCH LINN IA TRAINED SPOTTER
0800 PM HEAVY RAIN FAIRFAX 41.92N 91.78W
05/17/2004 0.00 INCH LINN IA TRAINED SPOTTER
DITCHES FULL AND CREEKS NEARING BANKFUL.
&&
MCCLURELocal storm report, May 17, 8:11 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 1 W FAIRFAX 41.92N 91.80W
05/17/2004 1.00 INCH LINN IA TRAINED SPOTTER
0800 PM TSTM WND GST 1 W FAIRFAX 41.92N 91.80W
05/17/2004 75 MPH LINN IA TRAINED SPOTTER
0800 PM HAIL CEDAR RAPIDS MUNICIPAL 41.88N 91.72W
05/17/2004 1.00 INCH LINN IA TRAINED SPOTTER
30 TO 40 MPH WINDS.
0804 PM FUNNEL CLOUD CEDAR RAPIDS MUNICIPAL 41.88N 91.72W
05/17/2004 LINN IA EMERGENCY MNGR
&&
MCCLUREThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:58 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 32 min |
| May 17, 8:10 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 20 min |
| May 17, 8:14 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 61 min |
| May 17, 8:46 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 44 min |
| May 17, 9:17 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 13 min |
| May 17, 9:41 PM CDT | Flash Flood Warning | DVN | Linn | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.